Q:

Are urinary problems a side effect to chemotherapy?

A:

Quick Answer

Chemotherapy can cause urinary side effects because some of the drugs used can irritate the bladder or damage the kidneys. Side effects include frequent urination, urinary urgency, pain or burning during urination and changes in the color of urine, explains the American Cancer Society.

Continue Reading
Are urinary problems a side effect to chemotherapy?
Credit: Eric Audras ONOKY Getty Images

Full Answer

Because cancer cells grow quickly, chemotherapy uses medication to kill rapidly dividing cells. These cells are present in normal tissues of the body, such as bone marrow, the digestive system, reproductive organs and hair follicles, which is why they are often affected by chemotherapy, explains MedicineNet.

For most patients, side effects go away after the medication stops and the damaged cells in the body recover. Damage to the bladder, kidneys, lungs and central nervous system can sometimes be permanent. Other side effects of chemotherapy can appear years after treatment and present as secondary cancers, explains MedicineNet.

Chemotherapy regiments are typically customized for patients depending on the type of cancer, its stage, the goals of the therapy and how the body reacts to the drugs. Treatment is usually done in cycles consisting of a period of chemotherapy and a period of rest. For example, one cycle may consist of one week of chemotherapy and three weeks of rest, explains WebMd.

Learn more about Cancer

Related Questions

Explore